Oklahoma, 2018Hail and Damaging Winds in Oklahoma, May 14 to 15, 2018
May 14 to 15, 2018 · NWS TSA · 4 events in 3 counties and zones
Thunderstorms developed across southeastern Kansas during the evening of the 14th along a nearly stationary frontal boundary. The storms moved southeast across portions of northeastern Oklahoma during the late evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across southeastern Kansas during the evening of the 14th along a nearly stationary frontal boundary. The storms moved southeast across portions of northeastern Oklahoma during the late evening. The strongest storms produced damaging wind and large hail up to quarter size.
The frontal boundary across southeastern Kansas began to move southward as a cold front during the early morning hours of the 15th. Thunderstorms formed along this boundary during the early afternoon as it moved into southeastern Oklahoma. The strongest storm produced large hail up to quarter size.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 8:31 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, May 14, 8:31 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
931 PM CDT Mon May 14 2018
.DISCUSSION...
A broken band of storms has now organized from south central KS
down into far north central OK. Lone supercell that dropped down
into far northwest Osage county stopped, transitioned, and has now
lifted back into KS with the mean wind. Some of the storms appear
to be propagating south with an outflow boundary. There is some
indication that these storms may become a southward or
southeastward propagating MCS into northeast OK later tonight,
with a damaging wind threat. Other storms over central OK may
survive into eastern OK later tonight as well.
Lacy
&&
.PREV DISCUSSION... /Issued 612 PM CDT Mon May 14 2018/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Uncertainty in aviation forecast this evening centered around
evolution of thunderstorms currently developing from southeast KS
into western OK. High-res forecast models continue to show some
signal for SE KS storms to eventually drop southeast later this
evening, potentially forming a complex which would sweep through
E OK after 06z tonight, possibly into NW AR by 10-12z. E OK storms
may have some potential for strong sfc wind gusts, any storms
moving int AR should be weakening. Could also see a period of
MVFR or even IFR conditions with more intense thunderstorms.
Additional storm development Tuesday is highly contingent on what
happens tonight.
PREV DISCUSSION... /Issued 356 PM CDT Mon May 14 2018/
DISCUSSION...
Thunderstorm potential tonight is the main focus of this forecast.
Scattered convection has developed from central Missouri into
southern Kansas to the eastern Texas panhandle this afternoon
ahead of a cold front, with an increase in convective coverage
expected over the next few hours.
Parts of northeast Oklahoma, mainly to the north and west of
Tulsa, may see showers and thunderstorms move into the area this
evening before they weaken later in the evening. A large hail and
damaging wind threat will exist with this early activity.
A more organized convective complex may move into eastern Oklahoma
later tonight. It is likely that convection will be on a downward
trend by the time it arrives, but at least a limited damaging wind
potential may exist for a time into parts of eastern Oklahoma.
Hi-res model output suggests this complex may track more south
than east later tonight, so will carry chance pops all the way to
the Red River tonight.
Convective chances Tuesday and Wednesday will largely be driven by
mesoscale processes. The storm complex later tonight into early
Tuesday may stabilize the area enough to keep afternoon convection
at a minimum Tuesday, but uncertainty warrants a continued
mention.
By Thursday into the first part of the weekend, dry and hot
weather will return. A frontal boundary is forecast to move into
the area Saturday night or Sunday, with models differing on just
how far south this boundary makes it. Shower and thunderstorm
chances will increase late this weekend into early next week with
this boundary somewhere in the vicinity.
Stayed close to guidnace temperatures the next couple days.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 67 85 64 84 / 70 40 30 30
FSM 69 85 65 86 / 30 40 30 30
MLC 69 83 64 85 / 60 60 30 30
BVO 66 86 62 84 / 60 20 30 30
FYV 66 82 61 82 / 30 40 30 30
BYV 66 84 62 82 / 30 30 30 30
MKO 68 83 64 84 / 60 50 30 30
MIO 67 83 63 83 / 50 30 30 30
F10 68 84 64 85 / 70 50 30 30
HHW 69 85 65 87 / 30 50 30 30
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
LONG TERM....30
Hazardous weather outlook, May 14, 5:40 PM CST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
640 PM CDT Mon May 14 2018
ARZ001-002-010-011-019-020-029-OKZ049-053>076-151030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
640 PM CDT Mon May 14 2018
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
TORNADO.
RISK...Limited.
AREA...Northern Osage county.
ONSET...After 7 PM...ending by 9 PM.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...North of Interstate 44.
ONSET...After 6 PM.
DISCUSSION...
There is an elevated risk of severe thunderstorms late this
afternoon and into the evening, for areas to the north of
Interstate 44 in northeast Oklahoma. A limited risk of severe
storms will continue overnight, mainly for areas along and west of
highway 75 in northeast and east central Oklahoma. Hail to the size
of golfballs, damaging winds to 65 mph, and isolated tornadoes would
be the main threats with the late afternoon and early evening
storms, transitioning to a damaging wind threat overnight.
An isolated supercell over south central Kansas could affect far
northern Osage county over the next couple of hours. Other storms
may develop over north central Oklahoma late this afternoon ahead of
a dryline and south of a weak front. If storms do develop in this
region, they would move into northeast Oklahoma this evening and
would pose the greatest severe threat. Other storms developing well
to the west may organize into clusters and move east into the region
during the overnight hours. A gradually lessening damaging wind
threat would exist with these storms, mainly along and west of
highway 75, before weakening is expected.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
TUESDAY and WEDNESDAY...Thunderstorm Potential.
THURSDAY and FRIDAY...No Hazards.
SATURDAY and SUNDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
A weak upper level trough and a residual boundaries left from
previous convection will maintain thunderstorm chances Tuesday and
Wednesday. Ridging aloft will bring a return to hot and dry
weather Thursday and Friday. A frontal boundary will bring another
round of thunderstorm potential mainly toward the latter part of
the upcoming weekend.
weather.gov/tulsa contains additional information.
LacyThunderstorm Wind, Washington
- When
- May 14, 10:10 PM CST
- Where
- Washington County, 2.55 mi ENE of Copan
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.910, -95.885
The Oklahoma Mesonet Station near Copan measured 59 mph thunderstorm wind gusts.
Thunderstorm Wind, Washington
- When
- May 14, 10:10 PM CST
- Where
- Washington County, 0.31 mi SE of Copan
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 36.897, -95.925
Strong thunderstorm wind damaged road signs, damaged the roof of a church, and blew down power lines.
Hail, Tulsa
- When
- May 14, 11:49 PM CST
- Where
- Tulsa County, 2 mi N of Owasso
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.299, -95.850
Hail, Pittsburg
- When
- May 15, 1:27 PM CST
- Where
- Pittsburg County, 6 mi W of Mc Alester
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.930, -95.876
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 14, 20181 death · 1 injured · 1 event
- Hail and Damaging Winds in Virginia, May 14, 2018$72,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Virginia, May 14, 20181.75 in hail · 51 events
- Flash Flooding and Hail in Texas, May 14 to 17, 20182 in hail · 47 events
- Hail and Damaging Winds in Oklahoma, May 14, 2018$24,000 · 2.75 in hail · 27 events
- Hail and Damaging Winds in West Virginia, May 14 to 15, 2018$37,000 · 1.75 in hail · 13 events
- Hail in Kansas, May 14, 20182.5 in hail · 31 events
- Hail and Damaging Winds in Texas, May 14, 2018$30,000 · 1 in hail · 8 events
- Flood and Hail in Ohio, May 14, 2018$21,000 · 1 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 201824 events
- Lightning Strike in Wisconsin, May 14, 2018$30,000 · 1 event
- Hail and Damaging Winds in Indiana, May 14, 20181.75 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757203, 757204, 757205, 757206.